Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Jan 3, 2009, 4:09 AM CST for 10 counties in Texas. It took effect at Jan 3, 2009, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2009, 4:09 AM CST (10:09 UTC)
- In effect from
- Jan 3, 2009, 10:00 AM CST
- Expired
- Jan 3, 2009, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3904 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KAMA 031009 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 409 AM CST SAT JAN 3 2009 TXZ001-006>010-031115- /O.CAN.KAMA.FW.A.0001.090103T1500Z-090104T0100Z/ DALLAM-HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL- 409 AM CST SAT JAN 3 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE FIRE WEATHER WATCH FOR THE NORTHWEST...CENTRAL AND EAST CENTRAL PORTIONS OF THE TEXAS PANHANDLE. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON...BUT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO BE CONFINED TO THE SOUTHERN TEXAS PANHANDLE. $$ TXZ011>020-032200- /O.UPG.KAMA.FW.A.0001.090103T1500Z-090104T0100Z/ /O.NEW.KAMA.FW.W.0001.090103T1600Z-090104T0000Z/ OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG- DONLEY-COLLINGSWORTH- 409 AM CST SAT JAN 3 2009 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG WARNING FOR THE SOUTHERN TEXAS PANHANDLE...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. THIS WARNING REPLACES THE FIRE WEATHER WATCH. UNSEASONABLY WARM TEMPERATURES AND WINDY CONDITIONS WILL COMBINE WITH LOW RELATIVE HUMIDITIES AND DRY FUELS TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN TEXAS PANHANDLE TODAY. WEST WINDS WILL INCREASE TO 20 TO 25 MPH...WITH GUSTS AROUND 35 MPH AT TIMES...WHILE RELATIVE HUMIDITIES DROP BELOW 15 PERCENT THIS AFTERNOON. A STRONG COLD FRONT IS EXPECTED TO BRING AN ABRUPT SHIFT TO NORTH WINDS OF 15 TO 20 MPH THIS EVENING. HOWEVER... RELATIVE HUMIDITY VALUES ARE EXPECTED TO INCREASE QUICKLY BEHIND THE FRONT AS TEMPERATURES FALL. YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ JOHNSON
1 follow-up statement
000 WWUS84 KAMA 032133 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 333 PM CST SAT JAN 3 2009 TXZ011>020-040000- /O.CON.KAMA.FW.W.0001.000000T0000Z-090104T0000Z/ OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG- DONLEY-COLLINGSWORTH- 333 PM CST SAT JAN 3 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON FOR THE SOUTHERN TEXAS PANHANDLE. UNSEASONABLY WARM TEMPERATURES AND WINDY CONDITIONS WILL COMBINE WITH LOW RELATIVE HUMIDITIES AND DRY FUELS TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN TEXAS PANHANDLE THIS AFTERNOON. WEST WINDS WILL INCREASE TO 20 TO 25 MPH...WITH GUSTS AROUND 35 MPH AT TIMES...WHILE RELATIVE HUMIDITIES REMAIN BELOW 15 PERCENT. A STRONG COLD FRONT IS EXPECTED TO BRING AN ABRUPT SHIFT TO NORTH WINDS OF 15 TO 20 MPH EARLY THIS EVENING. HOWEVER... RELATIVE HUMIDITY VALUES ARE EXPECTED TO INCREASE QUICKLY BEHIND THE FRONT AS TEMPERATURES FALL. YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES... AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ JC
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 3, 3:48 AM CST, 21 minutes earlier.
Area forecast discussion, Jan 3, 3:48 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 AM CST SAT JAN 3 2009
.DISCUSSION...
UNSEASONABLY WARM TEMPERATURES WILL CONTINUE FOR ONE MORE DAY WITH
MAX TEMPS EXPECTED TO REACH THE LOWER AND MIDDLE 70S ACROSS THE
SOUTHERN HALF OF THE CWA. TEMPS SHOULD TOP OUT A BIT EARLIER IN THE
NORTH WITH THE STRONG CANADIAN COLD FRONT EXPECTED TO PLOW THROUGH
THE PANHANDLES BEGINNING BY EARLY TO MID AFTERNOON. AHEAD OF THE COLD
FRONT...GUSTY WEST WINDS CAN BE EXPECTED...WITH GUSTS OVER 35 MPH AT
TIMES...ESPECIALLY ALONG AND SOUTH OF THE I-40 CORRIDOR. SEE THE FIRE
WEATHER SECTION BELOW FOR SPECIFIC IMPACTS. THIS FRONT WILL PUSH
SOUTH OF THE AREA BY EARLY EVENING...RESULTING IN NORTH TO NORTHEAST
WINDS OF 15 TO 20 MPH...GRADUALLY DIMINISHING TO AROUND 10 MPH LATE.
THE ATMOSPHERE LOOKS TO BE RATHER MOIST IN THE UPPER LEVELS...BUT A
LACK OF SUFFICIENT LOW/MID LEVEL MOISTURE AND ONLY WEAK LIFT SHOULD
KEEP PRECIP CHANCES RATHER BLEAK. I WOULD NOT BE SURPRISED TO SEE A
FLURRY OR SPRINKLE ACROSS THE NORTHERN PANHANDLES OVERNIGHT AND EARLY
SUNDAY...BUT SHOULD NOT AMOUNT TO MUCH AT ALL. FOR THAT REASON...THE
FORECAST REMAINS DRY. COLD TEMPERATURES CAN BE EXPECTED ON SUNDAY AND
SUNDAY NIGHT AS THE CANADIAN AIRMASS REMAINS IN PLACE. UPSLOPE FLOW
ISENTROPIC ASCENT SHOULD KEEP THE CLOUDS IN PLACE ON SUNDAY DRIER AIR
BY SUNDAY NIGHT SHOULD RESULT IN CLEARING SKIES. THE CLEARING SKIES
AND RELATIVELY LIGHT WINDS WILL RESULT IN COLD TEMPERATURES MONDAY
MORNING.
A WARM UP WILL COMMENCE ON MONDAY AFTERNOON AS THE LEE TROF BECOMES
MORE ESTABLISHED. THIS MAY PUSH TEMPS UP AT OR JUST ABOVE CLIMO BUT
ANOTHER WEAK FRONT ON TUESDAY WILL RETARD THE WARM UP BRIEFLY. MODELS
ARE HINTING AT SOME MID LEVEL MOISTURE ASSOCIATED WITH THIS SYSTEM
BUT IT WILL MAINLY BE TO OUR NORTH. WITH THIS SYSTEM MOVING RATHER
QUICKLY...I DO NOT FEEL GOOD ABOUT OUR CHANCES FOR PRECIP. AGAIN...A
FEW SPRINKLES MAY BE POSSIBLE...BUT I DO NOT SEE ANYTHING TO WARRANT
MENTIONABLE POPS AT THIS TIME. BEYOND TUESDAY...THE GFS/ECMWF WERE IN
FAIR AGREEMENT IN SHOWING THE DEEPENING LEE TROF AND CORRESPONDING
WARM UP. DRY NORTHWESTERLY FLOW MIDWEEK WILL GRADUALLY BECOME MORE
ZONAL AS THE NEXT TROF MOVES ONTO THE WEST COAST. PRECIP CHANCES IN
THE EXTENDED STILL DO NOT LOOK GREAT ALTHOUGH THE MODELS CONTINUE TO
TEASE US WITH GLIMMERS OF HOPE BY THE END OF THE FORECAST PERIOD.
THE FORECAST WILL REMAIN DRY FOR NOW.
JOHNSON
&&
.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL RESIDE MAINLY IN THE FIRST PERIOD AS
STRONG DOWNSLOPE WINDS AHEAD OF THE NEXT COLD FRONT WARM TEMPERATURES
INTO LOWER/MIDDLE 70S ACROSS THE SOUTHERN TX PANHANDLE. WHILE FIRE
WEATHER CONDITIONS WILL BE ELEVATED ACROSS THE OK AND NORTHERN TX
PANHANDLE...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ALONG AND
SOUTHERN OF INTERSTATE 40. A RED FLAG WARNING HAS BEEN ISSUED FOR THE
SOUTHERN TWO ROWS OF COUNTIES IN THE TX PANHANDLE. RH VALUES IN THIS
AREA WILL GENERALLY RANGE FROM 10 TO 15 PERCENT BY EARLY AFTERNOON
WITH WESTERLY 20 FT WINDS OF 20 TO 25 MPH...WITH GUSTS EXCEEDING 35
MPH AT TIMES. THE COLD FRONT WILL MOVE THROUGH THE NORTHERN
PANHANDLES BY EARLY AFTERNOON AND SHOULD MOVE THROUGH MUCH OF THE
SOUTHERN TX PANHANDLE BY 5 PM. WINDS WILL SHIFT TO THE NORTH AND
NORTHEAST AT AROUND 15 MPH BEHIND THIS FRONT WITH RH/S RECOVERING
RATHER QUICKLY DUE TO THE COOLING TEMPS. COOLER TEMPERATURES WILL
MITIGATE FIRE WEATHER CONCERNS ON SUNDAY...BUT ELEVATED FIRE WEATHER
CONDITIONS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 70 22 34 17 50 / 0 0 5 0 0
BEAVER OK 62 18 33 15 45 / 0 5 5 0 5
BOISE CITY OK 59 19 31 14 48 / 0 5 10 5 0
BORGER TX 67 24 36 17 49 / 0 0 5 0 0
BOYS RANCH TX 71 21 35 15 50 / 0 0 5 0 0
CANYON TX 71 23 34 16 49 / 0 0 5 5 0
CLARENDON TX 74 25 37 18 47 / 0 0 5 5 5
DALHART TX 65 21 34 13 48 / 0 5 5 5 0
GUYMON OK 60 21 32 15 48 / 0 5 5 0 0
HEREFORD TX 72 22 34 16 48 / 0 0 5 5 0
LIPSCOMB TX 66 21 34 12 44 / 0 0 5 0 5
PAMPA TX 69 22 36 15 47 / 0 0 5 0 5
SHAMROCK TX 74 27 37 17 45 / 0 0 5 5 5
WELLINGTON TX 75 28 38 18 45 / 0 0 5 5 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
COLLINGSWORTH...DEAF SMITH...DONLEY...GRAY...OLDHAM...
POTTER...RANDALL...WHEELER.
OK...NONE.
&&
24/08Hazardous weather outlook, Jan 2, 6:23 PM CST, 9 hours 46 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 623 PM CST FRI JAN 2 2009 OKZ001>003-TXZ001>020-031200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 623 PM CST FRI JAN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY DUE TO INCREASING WEST WINDS...LOW RELATIVE HUMIDITIES...AND DRY FUELS. A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY FOR THE SOUTHERN THREE QUARTERS OF THE TEXAS PANHANDLE...AS WELL AS FOR THE NORTHWESTERN PART...WHERE CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. COCKRELL/BROST
Nearby
Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.